Alert archive / Iowa / Wind Advisories in 2022

Wind Advisory 6, NWS La Crosse, WI

April 23, 20227 counties in Iowa; 4 counties in Minnesota

NWS La Crosse, WI issued this wind advisory at Apr 23, 2022, 3:26 AM CDT for 7 counties in Iowa; 4 counties in Minnesota. It took effect at Apr 23, 2022, 9:00 AM CDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Apr 23, 2022, 3:26 AM CDT (08:26 UTC)
In effect from
Apr 23, 2022, 9:00 AM CDT
Expired
Apr 23, 2022, 9:02 PM CDT
In force
12 hr
Issued by
NWS La Crosse, WI

Counties Chickasaw County, IA, Clayton County, IA, Fayette County, IA, Floyd County, IA, Howard County, IA, Mitchell County, IA, Winneshiek County, IA, Dodge County, MN, Fillmore County, MN, Mower County, MN, Olmsted County, MN

The radar

The La Crosse radar (KARX), 102 km from the middle of the area, began a volume at 08:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 8.4 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2022-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2022-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 516 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
468 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
516 m²/s²
0-3 km storm-relative helicity
778 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted.

325 
WWUS73 KARX 230826
NPWARX

URGENT - WEATHER MESSAGE
National Weather Service La Crosse WI
326 AM CDT Sat Apr 23 2022

IAZ008>010-018-019-029-030-MNZ086-087-094-095-231630-
/O.NEW.KARX.WI.Y.0006.220423T1400Z-220424T0400Z/
Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Fayette-Clayton-Dodge-
Olmsted-Mower-Fillmore-
Including the cities of Osage, Cresco, Decorah, Charles City, 
New Hampton, Oelwein, Elkader, Dodge Center, Rochester, Austin, 
and Preston
326 AM CDT Sat Apr 23 2022

...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 11 PM CDT
THIS EVENING...

* WHAT...South winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of north central and northeast Iowa and 
  southeast Minnesota.

* WHEN...From 9 AM this morning to 11 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Zapotocny
3 follow-up statements
904 
WWUS73 KARX 231600
NPWARX

URGENT - WEATHER MESSAGE
National Weather Service La Crosse WI
1100 AM CDT Sat Apr 23 2022

IAZ008>010-018-019-029-030-MNZ086-087-094-095-240000-
/O.CON.KARX.WI.Y.0006.000000T0000Z-220424T0400Z/
Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Fayette-Clayton-Dodge-
Olmsted-Mower-Fillmore-
Including the cities of Osage, Cresco, Decorah, Charles City, 
New Hampton, Oelwein, Elkader, Dodge Center, Rochester, Austin, 
and Preston
1100 AM CDT Sat Apr 23 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM CDT THIS EVENING...

* WHAT...South winds 20 to 30 mph with gusts of 45 to 50 mph.

* WHERE...Portions of north central and northeast Iowa and 
  southeast Minnesota.

* WHEN...Until 11 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
422 
WWUS73 KARX 232002
NPWARX

URGENT - WEATHER MESSAGE
National Weather Service La Crosse WI
302 PM CDT Sat Apr 23 2022

IAZ008>010-018-019-029-030-MNZ086-087-094-095-240400-
/O.CON.KARX.WI.Y.0006.000000T0000Z-220424T0400Z/
Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Fayette-Clayton-Dodge-
Olmsted-Mower-Fillmore-
Including the cities of Osage, Cresco, Decorah, Charles City, 
New Hampton, Oelwein, Elkader, Dodge Center, Rochester, Austin, 
and Preston
302 PM CDT Sat Apr 23 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM CDT THIS EVENING...

* WHAT...South winds 20 to 30 mph with gusts up to 50 mph. The
  highest wind gust so far this afternoon was a 47 mph near 
  Kasson, MN.

* WHERE...Portions of north central and northeast Iowa and 
  southeast Minnesota.

* WHEN...Until 11 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Boyne
150 
WWUS73 KARX 240202
NPWARX

URGENT - WEATHER MESSAGE
National Weather Service La Crosse WI
902 PM CDT Sat Apr 23 2022

IAZ008>010-018-019-029-030-MNZ086-087-094-095-240315-
/O.CAN.KARX.WI.Y.0006.000000T0000Z-220424T0400Z/
Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Fayette-Clayton-Dodge-
Olmsted-Mower-Fillmore-
Including the cities of Osage, Cresco, Decorah, Charles City, 
New Hampton, Oelwein, Elkader, Dodge Center, Rochester, Austin, 
and Preston
902 PM CDT Sat Apr 23 2022

...WIND ADVISORY IS CANCELLED...

Wind speeds and gusts have diminished across the area. Therefore
the Wind Advisory has been cancelled. Winds gust of 35 to 40 mph 
are possible through the next couple of hours. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this wind advisory went out at Apr 22, 9:50 PM CDT, 5 hours 36 minutes earlier.

Area forecast discussion, Apr 22, 9:50 PM CDT, 5 hours 36 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
950 PM CDT Fri Apr 22 2022

.DISCUSSION...(Tonight through Friday)
Issued at 200 PM CDT Fri Apr 22 2022

Key Messages:

 - Scattered storms Sat: Strong/Severe risk

 - Windy Weekend

 - Cold start to the new week

* PERIODS OF STORMS THRU SAT NIGHT: strong/severe risk Sat
  aft/evening

Tonight: Broad area of mostly warm air advection fueled
showers/isold storms across the area this afternoon, lifting
northeast. The pcpn will continue to push that way, ahead of a warm
front tracking north from its parent sfc low (lifting northeast out
of the southern rockies). Push of the low level jet/moisture
transport into/across the warm front could fire off more storms
later tonight, but meso models generally not overly excited at the
prospect and/or propose it farther north of the local forecast area.
Instead, expecting a break from the wet roughly from 06z to at least
18z Sat.

Sat afternoon/evening: models in fairly good agreement with
developing a north-south running prefrontal line of convection by
21z atop the forecast area. Strong low level warming with stout cap
indicated per bufkit soundings between 800:850 mb. There is a ribbon
of moisture transport and some 600:700 mb frontogenetic lift that
could be enough to spark this line of convection - mid level/ACCAS
line of showers/storms. Rain cooled air could enhance the wind
gusts. Pretty skinny CAPE and dry air sub cloud layer for
limited/if any small hail threat.

Of more interest will be the line of convection progged to spark on
the storm system's cold front, likely encroaching some areas west of
the Mississippi River by mid to late evening. Stronger forcing as
the leading edge of the upper level shortwave trough pushes in from
the west along with stronger/deeper frontogenetic response. Strong
wind shear around the front, dominated by the 0-1km layer. CAPE is
the limiting factor with perhaps only 500 J/kg of MUCAPE by the time
this line would track in. Will be awfully hard to support any kind
of strong/deep updraft with the limited instability and that strong
shear.

That said, still see some potential for a few strong, possible
severe storms...mainly west of the mississippi river and during the
evening hours. Wind the primary threat.

* WINDY WEEKEND

The weekend storm system will bring relatively strong, gusty winds
both coming and going. Strong southeasterly fetch today swinging to
the south later tonight as the system's warm front lifts northward.
Daytime mixing suggests mid 30 kts possible Sat. Cold front then
pushes east overnight Sat with the low exiting into southeast
Canada/weakening pressure gradient later Sunday night...winds swing
west/northwest. Bufkit soundings mid 30 kts mixdown much of the day
Sunday. The EC ensembles are a little beefier...pushing gusts of 40+
kts on average Sat/Sun for KRST. Clouds will limit the mixing a bit.

All in all, a blend of pure gradient winds with periods of stronger
mixing promoting higher wind gusts. Any storm related interaction
could push out a few higher gusts too. Looks like we could flirt
with Wind Advisory criteria at times over the weekend - likely
moreso with gusts than sustained winds. Confidence not high enough
to issue now, rather will monitor and watch evolution.

* COLD START TO NEW WEEK: back to below normal temps

Strong push of low level cold air post the weekend storm system,
with 850 mb temps progged to fall as cold as -10 C by 00z Tue. NAEFS
and ECMWF 850 mb temp anomalies around -2.5. In addition, ALL the EC
ensemble members suggest high temps will be at least 10 to 15
degrees below the late April normals for Mon and Tue. Brrr. Hope you
didn't put those coats in the back of the closet after the balmy
Sat.

Some moderation in temps expected by the middle to latter part of
next week, but trends favoring at or below normal. Some hope in
recent models runs for ridge building by the weekend...wait and see
on that.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 950 PM CDT Fri Apr 22 2022

Expect improvement of LIFR/IFR/MVFR conditions overnight as a
warm front lifts north and winds become southerly, although
there are some differences in model guidance in how fast the
improvement occurs. A few showers/storms are possible late Sat
morning into early afternoon with potential for a period of MVFR
ceilings, but higher chances for showers/storms will hold off
until late afternoon and evening. Given uncertainty in
timing/coverage of thunder, only included SHRA for now. LLWS will
persist overnight before southerly winds increase to 15-25 kts on
Saturday with gusts of 30-40 kts.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

DISCUSSION...Rieck
AVIATION...JM
Hazardous weather outlook, Apr 22, 1:48 PM CDT, 13 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
148 PM CDT Fri Apr 22 2022

WIZ017-029-032>034-041>044-053>055-061-232300-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
148 PM CDT Fri Apr 22 2022

This Hazardous Weather Outlook is for portions of southwest into
central Wisconsin.

.DAY ONE...Tonight

Isolated storms are possible. Severe weather is not expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorms are possible Saturday night. A few could be strong
with gusty winds and small hail.

Windy Saturday and Sunday with gusts up to 40 mph at times.

.SPOTTER INFORMATION STATEMENT...

Precipitation reports are appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-232300-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
148 PM CDT Fri Apr 22 2022

This Hazardous Weather Outlook is for portions of northeast Iowa
and southeast Minnesota.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Scattered storms Saturday night. A few will be strong, possibly
severe, with damaging wind and hail as the main threats.

Windy Saturday and Sunday with gusts up to 45 mph at times.

.SPOTTER INFORMATION STATEMENT...

A few spotter groups may be needed Saturday evening.
Precipitation reports are appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

nofwd

Rieck

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 6:57 PM CDTSpecial Weather StatementARXFloyd, Mitchell63 min
Apr 23, 1:58 PM CDTSpecial Weather StatementARXWabasha32 min

Nearby

Wind Advisories in Iowa, 2022Wind Advisories in Minnesota, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.